Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


low platelest, Should I begin Meds?
Sep 21, 2005

I was diagnosed + one year ago. Initially was very sick with with CD4 in the millions. Over this past year my my CT4 & VL have changed as follows: CD4 390/VL 180K, CD4 461/VL 114K, CD4 465/VL 91K and last month CD4 520/VL 45K. I recently noticed bruses on my inner leg. I have not had any other abnormal bleeding, such as during brushing my teeth. My doctor tested my platelets and said they were low and I should begin Sustiva & Truvada THIS WEEKED! Sorry but I don't remember the platelet count. I feel rushed, do I have any time to consider? What would be a platelet count which would tell me I should begin, given my increase in CD4 and decrease in VL over the last year?

Response from Dr. Young

Thanks for your post.

Low platlet counts (thrombocytopenia) is not an uncommon complication of HIV infection. It's important to make sure that there isn't another cause of low platlets (like drug toxicity or tumor). You're doctor must have been quite impressed with the severity of your low platlet count in order to initiate treatment, but without knowing the test numbers (as you can imagine), it's difficult for me to be more precise.

That said, if you have a significant decline in platlets and are now in a range where you're at risk of bleeding (and there's no other cause found), starting treatment for HIV is very reasonable, even if your CD4 count and viral load are not bad.

Good luck, BY



Previous
New meds and SE's
Next
With or without food

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement